Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 90, NWS Tucson, AZ

August 8, 2006Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 8, 2006, 6:14 PM MST for Santa Cruz County, Arizona. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2006, 6:14 PM MST (01:14 UTC)
Expired
Aug 8, 2006, 7:00 PM MST
In force
46 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 38 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 6:25 PM MSTHAIL 1.75Patagonia, AZGOLF BALL SIZE HAIL REPORTED IN PATAGONIA. TIME OF HAIL ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1100 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1100 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2680 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 090114
SVRTWC
AZC023-090200-
/O.NEW.KTWC.SV.W.0090.060809T0114Z-060809T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
614 PM MST TUE AUG 8 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA

* UNTIL 700 PM MST

* AT 607 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PATAGONIA...OR ABOUT 20 MILES NORTHEAST OF NOGALES...AND MOVING
  WEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PATAGONIA LAKE

LAT...LON 3149 11062 3169 11065 3170 11096 3147 11093

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 090136
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
633 PM MST TUE AUG 8 2006

AZC023-090200-
/O.CON.KTWC.SV.W.0090.000000T0000Z-060809T0200Z/
SANTA CRUZ AZ-
633 PM MST TUE AUG 8 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MST
FOR CENTRAL SANTA CRUZ COUNTY...

AT 625 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
PATAGONIA LAKE...OR NORTH OF NOGALES...MOVING WEST AT 5 TO 10 MPH.

REMEMBER...A FLASH FLOOD WARNING IS ALSO IN EFFECT UNTIL 800 PM MST 
FOR THE EASTERN ONE-HALF OF SANTA CRUZ COUNTY WHICH INCLUDES 
NOGALES...PATAGONIA LAKE...AND THE TOWN OF PATAGONIA. 

LAT...LON 3149 11062 3169 11065 3170 11096 3147 11093

$$

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 090205
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
703 PM MST TUE AUG 8 2006

AZC023-090213-
/O.EXP.KTWC.SV.W.0090.000000T0000Z-060809T0200Z/
SANTA CRUZ AZ-
703 PM MST TUE AUG 8 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SANTA CRUZ COUNTY
EXPIRED AT 700 PM MST...

THE THUNDERSTORM THAT PROMPTED THE WARNING WAS NO LONGER EXPECTED TO 
PRODUCE WINDS IN EXCEED OF 60 MPH AND LARGE HAIL. HOWEVER...VERY 
HEAVY RAINFALL CAN STILL BE EXPECTED WITH A CLUSTER OF THUNDERSTORMS 
MOVING WEST. A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM 
MST FOR SANTA CRUZ COUNTY. 

LAT...LON 3149 11062 3169 11065 3170 11096 3147 11093

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:12 PM MST, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 8, 2:12 PM MST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
212 PM MST TUE AUG 8 2006

.SYNOPSIS...HIGH PRESSURE OVER THE SOUTHERN PLAINS WILL BUILD
WESTWARD...WITH AN EASTERLY TO SOUTHEASTERLY FLOW RETURNING TO
SOUTHEAST ARIZONA. EXPECT A CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS THROUGH THE WEEK.
&&

.DISCUSSION...UPPER AIR CHARTS THIS MORNING SHOWED UPPER HIGH OVER
NORTHERN NEW MEXICO WITH EAST TO SOUTHEAST FLOW ACROSS SOUTHEAST
ARIZONA. FURTHER WEST THE FLOW IS SOUTH TO SOUTHWEST WITH UPPER LOW
IN SOUTHWEST OREGON. CLOSER LOOK AT WATER VAPOR IMAGERY THIS
AFTERNOON SHOWED THAT THERE IS A VERY WEAK DISTURBANCE APPROACHING
EL PASO MOVING WEST AROUND 15 MPH. 12Z TUCSON SOUNDING SHOWED BETTER
FLOW THAN YESTERDAY WITH EL PASO A SMIDGE STRONGER. GOES
PRECIPITABLE WATER IMAGERY THIS MORNING/EARLY THIS AFTERNOON SHOWED
VALUES APPROACHING 2 INCHES IN THE LOWER DESERTS WHILE A WEDGE OF
DRIER WITH VALUES DOWN NEAR AN INCH IN FAR SE AZ/SW NM. HOWEVER
THIS WEDGE HAS BEEN DECREASING AS HIGH VALUES ASSOCIATED WITH
AFOREMENTIONED DISTURBANCE CLOSING IN ON EL PASO. SO FAR THIS HAVE
BEEN WORKING OUT AS WHAT WAS SAID IN THE MORNING DISCUSSION. THE
FOCUS THIS AFTERNOON/EVENING WILL BE WEST OF TUCSON WHERE HEAVY RAIN
WILL BE THE ISSUE. THE DRIER AIR EAST OF TUCSON HAS INHIBITED DEEPER
CONVECTION THIS AFTERNOON. THIS PUT TUCSON RIGHT IN THE MIDDLE WHERE
ONLY ISOLATED ACTIVITY COULD HAPPEN OR IT IS A BIT MORE WIDESPREAD.
THE DISTURBANCE NEAR EL PASO WILL MOVE INTO THE AREA OVERNIGHT AND
MAY HAVE ENOUGH LIFT TO KEEP ISOLATED ACTIVITY GOING. OVERNIGHT LOW
TEMPERATURES WILL AGAIN BE WARM.

NOT MUCH WILL CHANGE OVER THE NEXT SEVEN DAYS WITH UPPER HIGH OVER
THE SOUTHERN PLAINS AND MEAN UPPER TROF OVER THE PACIFIC NW. THUS
EXPECT THE WEATHER TO REMAIN RELATIVELY ACTIVE WITH DAY-TO-DAY
VARIABILITY OF THUNDERSTORM COVERAGE. HIGH TEMPERATURES WILL BE
AROUND SEASONAL NORMALS.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:06 PM MSTFlash Flood WarningTWCSanta Cruz54 min
Aug 8, 6:27 PM MSTSevere Thunderstorm WarningTWCPima63 min
Aug 8, 6:32 PM MSTFlash Flood WarningTWCPima118 min
Aug 8, 7:01 PM MSTDust Storm WarningTWC86 min
Aug 8, 7:25 PM MSTSevere Thunderstorm WarningTWCPima95 min
Aug 8, 7:59 PM MSTFlash Flood WarningTWCSanta Cruz61 min
Aug 8, 8:20 PM MSTFlash Flood WarningTWCCochise, Graham25 min
Aug 8, 8:59 PM MSTSevere Thunderstorm WarningTWCPima46 min
Aug 8, 9:15 PM MSTFlash Flood WarningTWCPima, Pinal2 hr
Aug 9, 3:36 PM MSTSevere Thunderstorm WarningTWCCochise, Pima39 min
Aug 9, 4:14 PM MSTSevere Thunderstorm WarningTWCCochise61 min
Aug 9, 4:54 PM MSTFlash Flood WarningTWCCochise66 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.